MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. OUTLOOK®; PUMP, INFUSION

B. BRAUN MEDICAL INC. OUTLOOK®; PUMP, INFUSION
Model Number 621-400ES
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device involved has been received for evaluation and the investigation is ongoing at this time.A follow-up will be submitted when the investigation results become available.
 
Event or Problem Description
As per reported by the user facility: a patient called out to state her iv pump was making a strange noise and she saw smoke and smelled a burning smell coming from the iv pump machine.It was reported a small fire was noticed in the load set area of the iv pump.No patient injury.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number (b)(4).The device involved was received for evaluation.The initial inspections confirmed that the door cable showed evidence of a thermal event with charring on both the inside and outside areas of the cable boot.The device was plugged in and powered on for a physical evaluation.The device provided audible indication of a power up sequence to an alarm state but no visible output from the display.An operations log was successfully downloaded from the device.The device was then disassembled.It was observed that the entire main bezel assembly is an "ivt recertified" replacement.It was also observed there was no evidence of rtv that seals the door cable to the cosmetic bezel.This allowed for a fair amount of fluid intrusion.Further disassembly revealed that the key panel, cosmetic bezel, case top and nicad battery on the main board have been manufactured by a 3rd party.As the bezel assembly was removed from the device, it was noted that the main bezel assembly had no emi gasket installed.This gasket is intended to reduce radiation of electromagnetic interference created from within the device.Under magnification, dents were observed in the ribbon cable boot that may be indicative of a foreign object causing a puncture in the ribbon cable assembly upon closing the door.After removing the door cable from the bezel, two wires from the ribbon cable have been completely severed.In the ribbon cable, pin 1 of the ribbon cable marked with a red stripe.The second wire, or pin 2, is vcc and supplies 16vdc to the display board.After de-construction and visual inspection, the damaged door cable alone was replaced.The device was plugged-in to observe battery charging.No abnormal conditions were observed and subsequently, volumetric testing was performed at multiple rates with results meeting expected performance criteria.Based on the operations log data, physical evaluation and observations summarized, it has been determined that the thermal event is a result of compromised wires either once severed coming into contact with one another or coupled through potential fluid ingress.This is likely caused by inadequate pump servicing according to the outlook es service manual.If additional pertinent information becomes available a follow-up report will be filed.

Brand Name
OUTLOOK®
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
1601 wallace drive, suite 150
carrollton TX 75006 6690
MDR Report Key9601062
Report Number1641965-2019-00016
Device Sequence Number10888437
Product Code FRN
UDI-Device Identifier04046964186547
UDI-Public(01)04046964186547
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K011975
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number621-400ES
Device Catalogue Number621-400ES
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2020
Initial Date Received by Manufacturer 12/27/2019
Supplement Date Received by Manufacturer12/27/2019
Initial Report FDA Received Date01/17/2020
Supplement Report FDA Received Date02/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1